C. Methylene blue.
In cases of moderate to severe poisoning of paracetamol, N‑acetyl cysteine should be given orally to prevent hepatic damage.
Overdose of Paracetamol
- Paracetamol is mainly inactivated by the liver by conjugation leading to two metabolites; glucuronide or sulfate. It is then renally excreted through urine.
- When taken in overdose the liver conjugation becomes inundated, causing paracetamol to be metabolised by an alternative pathway.
- This results in a toxic metabolite, N-acetyl-p-benzoquinone imine (NAPQI), which is itself inactivated by glutathione, rapidly preventing any harm.
- When glutathione stores are depleted to less than approximately 30%, NAPQI reacts with nucleophilic aspects of the cell, leading to necrosis. Necrosis occurs in the liver and in the kidney tubules.
- Commonly, patients are asymptomatic for the first 24 hours or have nonspecific abdominal symptoms (such as nausea and vomiting).
- Hepatic necrosis begins to develop after 24 hours (elevated transaminases, right upper quadrant pain and jaundice) and can progress to acute liver failure.
- Patients may also develop:Encephalopathy,Oliguria,Hypoglycaemia,Renal failure – usually occurs around day three,Lactic acidosis.
- Treatment of Paracetamol poisoning
Gastric lavage – useful in < 4 hours.
N-acetyl cysteine (Treatment of choice)
- NAC is believed to work by a number of protective mechanisms. It acts as a precursor for glutathione, promoting normal conjugation of any remaining paracetamol, and also supplies thiols that function as antioxidants. It is virtually 100% effective in preventing liver damage when given within eight hours of ingestion.
Hemodialysis for ARF